News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Weaning off of Effexor to get pregnant


 noumbrella - Fri Dec 26, 2008 6:07 am

I began taking Effexor XR three years ago. I am currently taking 150 mg per day, although at one point I was on 225 mg daily.

I am getting married in several months, and my finace and I intend to start having a family after the first year of marriage. This seems a ridiculous question to ask, but is a year a long enough period of time to deal with the withdrawal effects and sufficiently get over them? I'm hoping if I plan this out well enough, my future husband will not think I've gone crazy and ship me off after the withdrawal effects get worse (kidding, only kidding). I've already experienced the brain zaps when I've missed a dose here and there over the last couple years, so I'm fairly realistic about what I'm up against, even though I'm not looking forward to it.

I've been relatively stable (depression-wise) over the last year, and do not want to be on any medication when I am pregnant, as I've heard and read terrible things about babies born to mothers taking this drug. Any advice or suggestions would be greatly welcomed!
 Debbie Miller, RN - Fri Dec 26, 2008 10:16 pm

User avatar Hello,
You must consider both risks and benefits. Sometimes the risks of NOT taking a needed medication are greater than the possible risks of taking it. Depression is real and postpartum depression can be serious. This can be aggravated in women who stop their antidepressants prior to this period.

While additional studies are needed, it appears that most of these medications are safe in pregnancy but when taken in the last trimester there are concerns about NAS (neonatal adaptation syndrome). This is not considered to be a long-term problem but it sometimes results in the baby needing some extra attention in the special care nursery for a few days. You may choose to take the medication until the third trimester but you should wean under the supervision of your doctor.

The way to wean off of Effexor is to drop your dose by 75 mg per week until you stop it completely. Again, only do this after seeing your prescribing physician and if you do, once you become pregnant, make sure your obstetrician or midwife is aware of your history of depression and try to naturally increase your serotonin. through exercise and sunlight, a healthy diet. You may find that it is not worth it to remain without the medication and you must also consider the effects on your marriage if your depression returns. Discuss your options thoroughly with your doctors. You may decide to try a different medication but only your doctor can really advise you on this, based on your history. It is important to use antidepressants that work for year, since we're all very individual in our response.

Best wishes.

Best wishes.
 noumbrella - Sun Dec 28, 2008 2:32 am

Hi Debbie,

Thank you for replying so quickly! Those are good things to think about, l appreciate you being so comprehensive!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here